Carbamazepine is an effective anticonvulsant and is considered the drug of first choice for the treatment of partial and secondarily generalized seizures. Although carbamazepine is well tolerated, many side effects have been reported in the literature. The majority of these adverse effects are transient and do not lead to the discontinuation of the therapy. We present a case of a female child, aged 11 years and 6 months, who showed an anticonvulsant hypersensitivity syndrome induced by carbamazepine. This syndrome is a rare, potentially life-threatening adverse drug reaction. The patient developed a cutaneous nonpruritic rash, associated with high fever, diffuse lymphadenopathy, and arthralgias on the knees and the ankles with local signs of arthritis. Laboratory examination showed a lymphocytosis, mild thrombocytopenia, marked eosinophilia, and high transaminases. Corticosteroid therapy (betametasone 0.5 mg x 3 day) was started and carbamazepine was gradually withdrawn changing to valproic acid, with complete control of the seizures. The fever and the rash reduced gradually, beginning from the face and then disappearing completely after 10 days. Laboratory results showed a clear improvement: after 7 days the patient showed a complete normalization of the above parameters, except for transaminases. The complete normalization of these enzymes was observed after 2 weeks from the disappearance of the skin rash.
Carbamazepine-induced hypersensitivity syndrome in a chile with epilepsy / Verrotti, A. a .; Feliciani, C.; b and, Morresi; S., a and Coscione; G., b and Morgese; G., c and Toto; P., b and Chiarelli; F., a d. - In: INTERNATIONAL JOURNAL OF IMMUNOPATHOLOGY AND PHARMACOLOGY. - ISSN 0394-6320. - 13:1(2000), pp. 49-53.
|Appare nelle tipologie:||1.1 Articolo su rivista|